Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 290, NWS Des Moines, IA

September 19, 2005Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2005, 12:10 AM CDT for Mahaska County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2005, 12:10 AM CDT (05:10 UTC)
Expired
Sep 19, 2005, 12:54 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 10:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 190510
SVRDMX
IAC123-190600-
/O.NEW.KDMX.SV.W.0290.050919T0510Z-050919T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1210 AM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 100 AM CDT.

* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF OSKALOOSA...OR 29 MILES
  NORTHWEST OF OTTUMWA...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTHEAST OF NEW SHARON BY 1220 AM CDT.

THE LOCATION OF LEIGHTON IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4149 9286 4117 9286 4118 9244 4150 9241

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 190524
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 AM CDT MON SEP 19 2005

IAC123-190600-
/O.CON.KDMX.SV.W.0290.000000T0000Z-050919T0600Z/
MAHASKA IA-
1224 AM CDT MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MAHASKA COUNTY UNTIL
100 AM CDT...

AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR NEW SHARON...OR 32 MILES NORTH OF OTTUMWA...
AND MOVING NORTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
MAHASKA COUNTY...INCLUDING THE LOCATION OF NEW SHARON.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4149 9286 4117 9286 4118 9244 4150 9241

$$

KINNEY
000 
WWUS53 KDMX 190554
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 AM CDT MON SEP 19 2005

IAC123-190604-
/O.CAN.KDMX.SV.W.0290.000000T0000Z-050919T0600Z/
MAHASKA IA-
1254 AM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR MAHASKA COUNTY HAS BEEN
CANCELLED...

AT 1253 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4149 9286 4117 9286 4118 9244 4150 9241

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:20 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Sep 18, 3:20 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SUN SEP 18 2005

.SHORT TERM...TONIGHT
FAST EVOLVING SITUATION EXPECTED TONIGHT AS SURFACE LOW ON KS/NEB
BORDER DEVELOPS NEWD IN RESPONSE TO ONE SHORT WAVE IN A SERIES
LIFTING OUT OF WRN KS. WARM SECTOR HAS BEEN STALLED W OF MISSOURI
RIVER BY THUNDERSTORMS IN MO THIS MORNING. THIS SHOULD LIFT RAPIDLY
TO THE NE THIS EVENING WITH STRONG THETA-E ADVECTION INDICATED IN
THE 850-700 MB LAYER BY ALL MODELS ACROSS IA BY 06Z. EXPECT STORMS
TO DEVELOP AROUND SUNSET AND MOVE QUICKLY NEWD WITH THETA-E
ADVECTION MAX. THESE STORMS WILL BE SOMEWHAT ELEVATED BUT
INSTABILITY AND SHEAR WILL BE MODERATE...SO MAIN THREAT WOULD BE
LARGE HAIL AND ISOLATED DAMAGING WIND...WITH A BRIEF PERIOD OF HEAVY
RAIN. AT THE SAME TIME...STRONG STORMS SHOULD ALSO DEVELOP NW OF THE
SFC LOW AND INVERTED TROUGH FROM NERN NEB/SERN SD INTO NRN IA AND
SRN MN. THESE STORMS WILL BE MORE SURFACE BASED WITH STRONGER
SHEAR...SO A SMALL PORTION OF THE NWRN DMX FORECAST AREA MAY HAVE A
THREAT FOR MORE SIGNIFICANT SEVERE WEATHER. TWO AREAS SHOULD MERGE
TOGETHER PRODUCING LONGEST DURATION AND HIGHEST POPS OVER NRN IA.

.LONG TERM...MONDAY THROUGH SUNDAY
A FAIRLY ACTIVE PATTERN REMAINS OVER THE UPPER MIDWEST.  HIGH
PRESSURE REMAINS ANCHORED OVER THE SOUTHERN U.S. WITH SEVERAL
SHORTWAVES RIDING OVER THE RIDGE ABOUT EVERY 36 HOURS OR SO.
TONIGHTS SYSTEM PUSHES EAST OF THE CWA BY 15Z MON AT THE LATEST
FOLLOWED BY HIGH PRESSURE MOVING IN AND CLEARING THINGS OUT.  WE
STAY DRY THROUGH TUESDAY EVENING BEFORE THE NEXT SHORTWAVE BEGINS TO
AFFECT LOCATIONS SOUTH AND WEST OF THE CWA LATE TUESDAY NIGHT INTO
WEDNESDAY.  NONE OF THE MODELS HAVE A HANDLE ON TIMING OF THESE
FEATURES SO I AM GOING WITH PERSISTENCE FOR THE MOST PART.  BY LATE
TUESDAY NIGHT A SURFACE LOW PUSHES INTO S DKTA AND LIFTS A WARM
FRONT ACROSS THE CWA.  GOOD THETA ADVECTION OCCURS SOUTHWEST AND
EVENTUALLY ADVECTS INTO SRN IA EARLY WEDNESDAY SO I HAVE SLIGHT
CHANCE POPS ACROSS THE SOUTH WEDNESDAY.  THE SURFACE LOW DEEPENS AND
LIFTS NORTHEAST THROUGH THURSDAY SO I KEEP CHANCE POPS/SLIGHT CHANCE
POPS GOING THROUGH THURSDAY.  PRECIP CHANCES DWINDLE WITH FROPA THEN
LATE FRIDAY NIGHT AND SATURDAY WE REPEAT THE PROCESS.  THE WEEKEND
SYSTEM SHOWS SIGNS OF THE  FRONT SLOWING DOWN OR STALLING OVER THE
CWA SO I KEEP SLIGHT CHANCES GOING INTO SATURDAY NIGHT BUT I KEPT
SUNDAY DRY AGAINST MODEL GUIDANCE.  THESE SYSTEMS HAVE BEEN
PROGRESSIVE TO DATE SO MY CONFIDENCE IS LOW ON THE FRONT STALLING
BUT AT DAY 7 WE WILL HAVE SEVERAL RUNS TO LOOK AT AND GET A FEEL FOR
THAT.

AS FOR TEMPS...THEY WILL BE ON A BIT OF A ROLLER COASTER BUT STILL
ABOVE NORMAL FOR THIS TIME OF YEAR.  EACH SUCCESSIVE SHORTWAVE WILL
HAVE WAA AHEAD OF THE FEATURE WHICH SHOULD BUMP TEMPS UP INTO THE
80S THEN HAVE 70S FOLLOWING FROPA. I GENERALLY WENT ABOVE GUIDANCE
AS THEY ARE NOT HANDLING THE ABOVE NORMAL TEMPS TOO WELL.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JUNGBLUTH/BOKSA
Hazardous weather outlook, Sep 18, 9:18 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT SUN SEP 18 2005

IAZ007-017-026>028-037>039-049-050-062-075-084>086-094>097-191715-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-POWESHIEK-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
918 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO
THE EAST OF A LINE FROM LAMONI TO NEWTON TO FOREST CITY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AFTER 2 AM.  THERE IS A SLIGHT RISK OF
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS
A SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS
TIME IF ANY OF THE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY AFTER 2 AM MONDAY
MORNING.

IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074-
081>083-092-093-191715-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
918 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO
THE WEST OF A LINE FORM LAMONI TO NEWTON TO FOREST CITY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY FROM 11 PM THROUGH 4 AM.  THERE IS A SLIGHT
RISK THAT SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS DURING THIS TIME...ESPECIALLY IN THE FAR WESTERN SECTIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A
SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS TIME
IF ANY OF THE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FROM 11 PM THROUGH 4 AM.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 11:46 PM CDTSevere Thunderstorm WarningDMXAudubon44 min
Sep 18, 11:51 PM CDTSevere Thunderstorm WarningDMXCass24 min
Sep 19, 12:00 AM CDTSevere Thunderstorm WarningDMXGuthrie45 min
Sep 19, 12:03 AM CDTSevere Thunderstorm WarningDMXButler15 min
Sep 19, 12:12 AM CDTSevere Thunderstorm WarningDMXSac48 min
Sep 19, 12:49 AM CDTSevere Thunderstorm WarningDMXAudubon41 min
Sep 19, 1:18 AM CDTSevere Thunderstorm WarningDMXGuthrie27 min
Sep 19, 1:41 AM CDTSevere Thunderstorm WarningDMXBoone28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.